Department of General, Visceral and Transplant Surgery, University Hospital, Tübingen, Germany.
Acute graft-versus-host disease is uncommon after liver transplant. We recently treated a 60-year-old man with liver transplant for hepatocellular carcinoma. After the primary liver transplant graft did not function, revision liver transplant resulted in excellent function. Subsequently, the patient developed watery diarrhea, systemic inflammatory response syndrome, a skin rash on his limbs and trunk, and palmar erythema. Skin biopsy suggested viral exanthems consistent with cytomegalovirus. Despite treatment for cytomegalovirus, intestinal symptoms worsened. Analysis of peripheral blood with fluorescence-activated cell sorting showed a high proportion of T lymphocytes, with 5% to 10% T cells specific to the second donor, suggestive of graft-versus-host disease. Within 48 hours after beginning therapy with antibodies against tumor necrosis factor-α (infliximab), the skin rash disappeared and endoscopy showed slight improvement of the mucosal regeneration. However, despite antifungal prophylaxis with caspofungin, the patient developed angioinvasive pulmonary aspergillosis and multiple organ failure, and he died. In conclusion, typical clinical symptoms of graft-versus-host disease after liver transplant may include skin rash and gastrointestinal symptoms, and diagnosis may be confirmed by histologic examination and testing for blood chimerism. A consensus for the treatment of graft-versus-host disease still is lacking, but tumor necrosis factor-α is an encouraging target for therapy to decrease the symptoms of graft-versus-host disease and enable mucosal regeneration.